New York, 2022

Flood in New York, April 8 to 10, 2022

April 8 to 10, 2022 · NWS BGM · 1 event in 1 county or zone

Low pressure tracked through the Northeast bringing periods of heavy rain to central New York, particularly the Upper Delaware river basin. This resulted in minor to moderate flooding of the headwater tributaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked through the Northeast bringing periods of heavy rain to central New York, particularly the Upper Delaware river basin. This resulted in minor to moderate flooding of the headwater tributaries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 8, 12:30 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 8, 12:30 AM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
130 AM EDT Fri Apr 8 2022

.SYNOPSIS...
Steady rain continues to push northeast out of the area early
this morning. Pockets of minor flooding will persist through the
day. Upper level disturbance will continue to impact the region
through the weekend with cool temperatures and unsettled
conditions. High pressure brings drier weather and a warming
trend starting early next week.

&&

.NEAR TERM /THROUGH TODAY/...
930 PM Update...

Only change to the going forecast was to remove the mention of
thunderstorms. The little instability we had earlier in the
day has dissipated with the loss of diurnal heating showalter
indexes have gone positive indication there's very little in the
way of elevated instability. The rest of forecast remains on
track this evening as we are starting to see the response in
local area river basins. Forecasts from MARFC have noted that
several of the larger mainstem basins are expected to reach
flood stage late overnight into tomorrow morning with moderate
flooding possible to likely as well in some locations. Those
forecasts have been updated on the AHPS page and will be
continuously monitored. Several river flood warnings remain in
effect across the eastern portion of the forecast area. Forcing
for heavy precip still looks best just east of the forecast are
as the highest precipitable water is displaced to the east with
0.8-0.9" over the forecast area. 850mb moisture transport is
concentrated across northern New Jersey and the border of NY and
western MA/CT advecting towards the north and west. This
largely leads me to believe that the bulk of the additional
heavy rainfall will be displaced slightly to the east of the
forecast area. This is specifically highlighted by the precip
placement plots where the low level convergence (0-2km) and
enhanced lift is located over northern NJ and the NYC metro
area.

Still think were looking at up to 1/2 to 1" of additional
rainfall overnight and at the rate the precip is falling we
could certainly still see some pockets of heavy rainfall and
isolated flash flooding can not be ruled out. Previous
discussion follows.

330 PM Update...

A deep southeasterly, moist cyclonic flow continues around the
periphery of the upper level low over the region. Surface
cyclogenesis is now taking place across NC/VA, with the low
expected to track near New York City around or just after
midnight. This surface low will help to focus the moisture
plume, with enhanced frontogenesis and lift; especially along
and east of I-81 out into the Catskills/Poconos. Current MRMS
regional radar loop shows a long plume of rain, with embedded
thunderstorms extending south all the way into south-central VA
at this time...and its all moving NNE into CNY and NE PA. There
will be a chance for isolated embedded thunderstorms from
Binghamton south and east for the rest of the evening hours.
Surface based CAPE remains south and east of the low track and
out of our forecast area..therefore any tstorms will be elevated
for CNY/NE PA, with no strong or severe threat.

PWATS are as advertised, around 1.1 inches across the
Catskills/Poconos at this time...with strong 850mb moisture
transport developing off the Atlantic into our eastern zones.
Winds are 40-50 kts out of the southeast at 850mb, and this is
adding some topographic enhancement in and near the Flood Watch
area (Otsego, Delaware, Sullivan, Pike & Wayne counties). The
flood watch remains in effect for these counties until late
tonight. Am somewhat concerned some minor flooding issues could
spread another tier of counties to the north and west of the
current flood watch zones...however not enough confidence in
these higher QPF amounts materializing to expand the watch at
this time. Current additional QPF forecast is for another 0.50
to 1.25 inches along and west of I-81...with 1.25 to 2.50 inches
east of I-81...with the higher end amounts in the flood watch zones.
This will likely push a few of the flashier, headwater river
points near or just above minor ; especially Walton, Conklin
and possibly the East Branch of the Delaware at Harvard.
Numerous other river points are forecast to rise above action
stage late tonight into Friday morning, and will need to be
monitored closely.

Used a blend of the HRRR, 3km NAM and Consshort for PoPs, with
NBM & WPC for QPF. The rain should begin to move out from SW to
NE between 11 PM and 2 AM tonight; exiting the northern
Catskills and Mohawk Valley during the predawn hours Friday.
After the steady rain moves expect some patchy fog or drizzle
as the boundary layer remains very moist and winds light.
Cooler with lows in the mid-30s to lower 40s.

The majority of Friday morning will be dry...with only some
light drizzle, mist or fog possible before 10 AM. However, by
the afternoon the next embedded upper short wave will be moving
in along with a supply of cold air aloft. As sfc temperatures
warm into the 50s, steep low level lapse rates will form and
lead to the development of some convective rain showers and even
a few weak thunderstorms as well. Otherwise, portions of the
area could see some sun break through at times as the boundary
layer deepens and drier air gradually mixes in. Most favorable
area for rain will be across the Finger Lakes...with generally
less than a tenth of an inch expected.

The diurnally driven showers should taper off around sunset,
but yet another wave rolls in from the south later Friday
night...with a weak surface lows as well. This will keep chances
for rain and snow showers in the forecast...with minimal QPF (<
0.25") and little or no snow accumulations. Colder once again
with lows in the 30s.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
245 PM Update...

Not much change in the forecast through the weekend. A stubborn,
slow moving upper level low pressure will be the dominant
weather feature through the period. Temperatures will be below
normal with multiple rounds of rain and snow showers expected.

On Saturday, afternoon diurnal heating will combine with a weak
surface front and the upper level trough for likely showers.
Cold air aloft will provide some weak instability and some
heavier showers which could have graupel or small hail. Shower
activity will diminish after sunset, but low level flow turns
more NW'erly and lake effect snow showers likely develop by
early Sunday morning.

We remain under the influence of the upper level trough on
Sunday as it slowly pulls eastward. Deeper cold air advection
continues from the northwest as another front and short wave
move through in the afternoon. Mostly snow showers will change
to rain in the valleys. Any snow will have a hard time
accumulating with the wet warm ground and low precipitation
amounts expected. At this time, expecting a chance for a
a dusting to a few tenths of an inch across the hilltops late
Saturday night through Sunday morning.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
3 PM Update...

Big differences exist at this time between the guidance for how
the pattern unfolds next week.

Snow/rain showers will come to an end Sunday night as ridging
builds in from the west. Some of the deterministic models and
ensembles have the ridge persisting through at least the middle
of the week, with mostly dry and warm conditions. However, other
guidance (GFS and some ensembles) have a more zonal flow
pattern through the first half of the week with a cold frontal
passage sometime Monday night into Tuesday. Due to the
uncertainty, stayed close to the National Blend of Models
through this period. This solution seemed reasonable at this
time, with low chance PoPs Tuesday - Wednesday and higher chance
PoPs towards the end of the week/period with strong low
pressure cutting up through the Great Lakes. However, if the
ridge is more amplified, then this period will remain mostly dry
with the bulk off any precipitation being held off to our north.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Heavy rain moving out of the area early this morning with some
pockets of low clouds and reduced vsbys in fog. Variable
restrictions are likely through at least 13-15Z before
conditions start to improve with drier air moving in and the
boundary layer becoming well mixed. The large, cold-core upper
low over the Great Lakes will approach the region later this
afternoon and allow for steep lapse rates and the potential for
scattered rain showers. Timing and location is still uncertain,
so have a mention of VCSH for most terminals through the evening
hours.

May start to see ceilings drop to MVFR around midnight tonight,
but the better chance will not be until after 06Z Saturday. Will
evaluate this potential with the next forecast.

Winds will remain light and variable this morning before
increasing out of the south/southwest this afternoon with
periodic gusts up to 15 kt. Winds will remain southerly tonight
but subside to around 5 kt or less.

Outlook...

Friday night...Scattered showers with periods of MVFR
restrictions possible.

Saturday and Sunday...Another push of cold air will be felt on
Saturday with a mix of rain and snow showers. Low clouds are
possible along with sporadic snow-induced vsby restrictions.

Monday and Tuesday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 6 AM EDT early this morning for PAZ040-048-
     072.
NY...Flood Watch until 6 AM EDT early this morning for NYZ046-057-
     062.

&&

SYNOPSIS...MJM
NEAR TERM...MJM/RLD
SHORT TERM...MPK/TAC
LONG TERM...MPK/TAC
AVIATION...BJT/MPH
Hazardous weather outlook, Apr 7, 2:12 PM EST, 11 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
312 PM EDT Thu Apr 7 2022

NYZ009-018-036-037-044-045-055-056-PAZ038-039-043-044-047-081915-
Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
312 PM EDT Thu Apr 7 2022

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A slow moving storm system will produce rain across the region
through late this evening. The rain could be heavy at times and
cause nuisance flooding around or near smaller rivers and tributaries,
urban areas, and other flood prone locations. Be sure to remain
weather aware and heed any any watches, warnings or advisories that
may be issued.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ015>017-022>025-081915-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
312 PM EDT Thu Apr 7 2022

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ046-057-062-PAZ040-048-072-081915-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
312 PM EDT Thu Apr 7 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Apr 7, 11:40 PM EST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1240 AM EDT FRI APR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 PM     FLOOD            1 SW NORTH FRANKLIN     42.39N 75.10W
04/07/2022                   DELAWARE           NY   DEPT OF HIGHWAYS

            FLOODING ON NY-357 BOTH DIRECTIONS AT RICH
            RD.

&&

MPH
Local storm report, Apr 7, 11:43 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1243 AM EDT FRI APR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     FLOOD            3 NW CANNONSVILLE       42.14N 75.36W
04/07/2022                   DELAWARE           NY   PUBLIC

            FLOODING ON NY-8 BETWEEN AXTELL RD AND
            MICHIGAN HOLLOW RD, CLOSING ALL LANES.

&&

MPH
Local storm report, Apr 7, 11:46 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 AM EDT FRI APR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     FLOOD            KIRKLAND                43.08N 75.38W
04/07/2022                   ONEIDA             NY   DEPT OF HIGHWAYS

            FLOODING ON NY-5 IN KIRLAND BETWEEN
            LIMBERLOST ROAD AND NY-233.

&&

MPH
Local storm report, Apr 7, 11:58 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1258 AM EDT FRI APR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     FLOOD            4 ESE STAMFORD          42.39N 74.54W
04/08/2022                   DELAWARE           NY   DEPT OF HIGHWAYS

            FLOODING ON NY-23 AT KUHNS RD, BLOCKING ALL
            LANES.

&&

MPH
Local storm report, Apr 8, 12:00 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
100 AM EDT FRI APR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 AM     FLOOD            3 NW STAMFORD           42.43N 74.67W
04/08/2022                   DELAWARE           NY   DEPT OF HIGHWAYS

            FLOODING ON NY-23 AT BOYLES RD, BLOCKING
            BOTH LANES.

&&

MPH
Local storm report, Apr 8, 12:15 AM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 AM EDT FRI APR 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       FOREST CITY             41.65N 75.47W
04/07/2022  M2.52 INCH       SUSQUEHANNA        PA   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Delaware

When
April 8, 1:45 AM EST to April 10, 2:00 AM EST
Where
Delaware County, 17.79 mi E of Deposit to 12.59 mi E of Deposit
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
River/Stream Gage
Coordinates
42.045, -75.084

Heavy rainfall led to excessive runoff into the East Branch Delaware River below the Pepacton Reservoir. The stream gage located near Harvard, NY reached a crest of 12.76 feet on April 8th at 2:30 PM. This is considered to be moderate flooding. Several roads were closed in the area of the stream gage, including NY SR 30.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021100.